By Randy Dotinga
THURSDAY, March 12 (HealthDay News) -- People prescribed widely used cholesterol-busting drugs called statins may be more likely to feel fatigued than those who don't, a new study finds.
But the findings don't prove that the medications make people tired, and heart specialists remain skeptical about the study, which focused on two statins, Pravachol and Zocor.
"There is not sufficient evidence that statins cause fatigue," said Dr. Gregg C. Fonarow, professor of cardiology at the University of California, Los Angeles. "This is not a serious issue for most patients."
The research was expected to be presented this week at a meeting of the American Heart Association in Palm Harbor, Fla.
In the study, researchers led by Beatrice Golomb, associate professor of medicine at the University of California, San Diego, randomly divided 1,016 adults without heart disease or diabetes into three groups and gave them daily doses of 20 milligrams of simvastatin (Zocor), 40 milligrams of pravastatin (Pravachol), or a placebo for six months.
On average, the subjects were in their mid-50s during the study, which took place between 2000 and 2005.
The researchers found that people on simvastatin reported reduced energy and activity levels, while those on pravastatin reported reduced energy levels only. On average, Golomb said that those who took the statins reported levels of energy that were 5 percent lower than those who took a placebo.
"One concern is that fatigue and loss of interest in activity translates to reduced activity," Golomb said. "Activity protects against several major adverse outcomes in terms of cardiovascular disease, cancer, depression and cognitive loss."
While the study only looked at two cholesterol-lowering drugs, it appears that other drugs included in this class might have similar effects, Golomb said. Other popular statins include drugs such as Crestor, Lipitor and Mevacor.
What's the potential link? According to Golomb, it's possible that the drugs may cause problems by disrupting the way the body produces energy in cell. She added that vitamin D supplements may help such patients feel better.
But Fonarow, the UCLA cardiologist, said fatigue is not a common problem for patients on statins.
"Statins have been extensively studied in large-scale, long-term trials and have proven benefits that outweigh the potential risks of therapy," he said. "As with other medications, there are occasional side effects with statin therapy, and rarely, serious adverse events can occur. However, there are serious side effects of not taking statins, which include increased risk of heart attacks, strokes, and premature cardiovascular death."
Dr. Donald Smith, director of lipids and metabolism at Mount Sinai Medical Center's Cardiovascular Institute in New York City, agreed that fatigue doesn't appear to be a major problem for statin users. Even when it does exist, he said, it could be the result of other factors such as a lack of sleep, worry, or depression.
Smith also noted that the study hasn't been published in a medical journal yet, meaning it hasn't gone through the most rigorous kind of peer review.
Learn more about statins at the American Heart Association.
Copyright © 2011 HealthDay. All rights reserved.